Symptomatic relief form diarrhea incase HIV infection, is very important for continuation of antiretroviral drug therapy, as antiretroviral drug therapy itself can cause diarrhea , and it is one of reason why many tend to stop HIV drugs just to get relief from symptoms of diarrhea.
US FDA has approved new drug Fulyzaq (crofelemer) for symptomatic relief from non-infectious diarrhea in adult patients on antiretroviral drug therapy. Fulyzaq (crofelemer) is a novel drug which is second most FDA approved herbal drug (drug from botanical origin) for symptomatic relief from diarrhea associated with HIV infection.
Inforation about Fulyzaq (crofelemer) :
Fulyzaq crofelemer is derived from latex of Croton lechleri Müll, and it is an oligomer , consisting subunits of , (+)-catechin, (-)-epicatechin, (+)-gallocatechin, and (-)-epigallocatechin linked to each other.
Mode of action :
Excessive water secretion in bowel causes diarrhea, it is because of excessive secretion of sodium ions and other electrolytes secretion in bowel, as a result patient suffer consistent watery bowel movements.
Drug crofelemer has unique property of blocking secretion of chlorine and calcium in to GIT and which reduce secretion of sodium and other electrolytes in bowel resulting in less amount of water secretion inside GIT and to protection from symptoms of diarrhea. Drug crofelemer blocks cyclic adenosine monophosphate (cAMP) stimulated “cystic fibrosis conductance regulator and calcium activated chloride channel” in GIT, the effect of drug is measured by presence of stool chloride ion. Before starting the drug Fulyzaq (crofelemer) it should be confirmed by test that diarrhea is non-infectious (not caused by bacterial, fungal or viral infection in GIT).
Diarrhea lasting for many days is one of symptoms of AIDS. Opportunistic infections and drug or antibiotics used to treat HIV infection and infections associated with HIV are responsible for causing diarrhea, sometimes drug resistance caused by drugs are responsible for growth of resistant Clostridium difficile infection which is one of cause for diarrhea related to HIV infection .
Authored by : B V Waghmare
Last updated: 13-Jan-2013